Topical application of an antibiotic can result in myospherulosis.
Features of myospherulosis:
(1) The patient has a history of application of a topical antibiotic within a petrolatum base, typically following surgery.
(2) The patient develop swelling, pain and/or drainage at the site.
(3) A biopsy shows a fibroinflammatory response and foreign body granulomatous reaction with cystlike spaces that contain yeast-like brownish spherules. The spherules are derived from transformed erythrocytes.
Sites where reported include:
(1) paranasal sinus
(2) oral or dental surgery
(4) soft tissue
Diagnosis involves exclusion of fungus by:
(1) negative fungal culture
(2) negative GMS stain for fungus
Rarely both myospherulosis and a fungal infection can coexist.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Infectious Diseases, Pharmacology, clinical, Dermatology